Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 221, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 7, 2023, 9:16 PM CDT for Barton County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2023, 9:16 PM CDT (02:16 UTC)
- Expired
- Aug 7, 2023, 9:56 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 6:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:47 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 7, 6:47 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Mon Aug 7 2023 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday night) Issued at 258 PM CDT Mon Aug 7 2023 Forecast Highlights: * Another round of high plains elevated storms expected to dive SE across south central KS late tonight. * ALERT...Potential for a more significant (strong/severe) complex of storms Tue night thru early Wed. * Dry and seasonal the rest of the work week. Dry and seasonal conditions prevail across the area this afternoon. Decent mid level warm advection is expected across the high plains this evening, with upslope flow leading to another round of showers/storms expected to develop over the high plains. This area of storms will probably trek to the E-SE, potentially affecting areas SW of a KHUT to KICT to KWLD line, or mainly south central KS overnight or early on Tue. As the storms move in, a few strong storms are possible with small hail and gusty winds. After a few morning showers along the KS/OK border early on Tue, most of the daylight hours will be dry. Current satellite water vapor imagery shows a rather healthy looking upper level system moving into the Pacific NW. Models are fairly consistent with this system tracking across the Rockies and ejecting out into the central plains for Tuesday night into Wednesday. Storms should initially develop within the moist low level upslope regime across the high plains Eastern CO/Wrn Neb late Tue afternoon/evening. This activity will spread east-southeast late Tue evening/Tue nights likely growing upscale into a forward propagating complex of storms (MCS), given projected strength of the low level jet feeding the complex of storms. GFS shows Bulk shear of 55 to 60 kts and moderate instability located ahead of its expected path, supporting a long- lived, fast moving MCS with damaging to very damaging winds(60 to 75 mph) possible. Would not be surprised to see SPC expand its enhanced risk towards Cen KS with later updates. Propagation vectors off the NAM/WRF and latest Hi-Rez model solutions suggest the MCS may take a similar path to the one that moved across the area last Sat night/early Sunday, mainly between highway 56 and highway 50, potentially clipping the north side of the ICT metro area. The strength of the complex early on Wed, and any convective outflows/bubble high created from Tuesday nights activity has the potential to disrupt the recovery/setup for Wednesday afternoon as the main shortwave makes progress across the area. If recovery can occur, than severe weather may be possible again on Wed over the Flint Hills and SE KS for Wed afternoon. OR the severe chance may shift further east, if recovery is delayed. For now will keep chance pops in for SE KS for Wed afternoon. Ketcham .LONG TERM...(Friday through Monday) Issued at 258 PM CDT Mon Aug 7 2023 Models show a mainly west/northwest flow regime aloft persisting over the region for the end of the week, which looks to keep daytime highs closer to seasonal normals for Aug. This period looks to remain mostly dry with models showing a possible upper level wave migrating through the northwest flow regime on Friday or Saturday. This upper wave could bring the next chance of storms to the area. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 642 PM CDT Mon Aug 7 2023 Expecting a complex or two of thunderstorms to progress southeast across generally the western half of Kansas this evening and overnight. Based on the latest observational and model trends, thinking the eastern fringe of these storm chances could impact locations generally along and west of the I-135 corridor, including Russell, Great Bend, Salina, Hutchinson, and Wichita. Included TEMPO TSRA at Russell and Great Bend where the highest confidence exists. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 90 70 88 / 30 30 50 30 Hutchinson 65 90 67 87 / 30 20 50 20 Newton 65 89 69 87 / 20 20 60 30 ElDorado 66 89 69 86 / 20 20 50 40 Winfield-KWLD 66 89 71 89 / 30 30 50 20 Russell 63 88 64 84 / 40 20 60 30 Great Bend 62 87 64 83 / 40 20 60 20 Salina 65 91 68 86 / 20 20 60 40 McPherson 64 90 66 86 / 20 20 60 30 Coffeyville 67 91 71 90 / 10 30 50 50 Chanute 66 90 71 87 / 10 20 50 60 Iola 65 90 69 84 / 10 10 50 60 Parsons-KPPF 66 91 71 89 / 10 20 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK
Hazardous weather outlook, Aug 7, 8:40 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 840 PM CDT Mon Aug 7 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 840 PM CDT Mon Aug 7 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex or two of showers and thunderstorms may impact portions of central and south-central Kansas overnight, mainly along and west of I-135. Strong to severe storms are possible, especially across central Kansas before midnight. The primary threats will be dime to quarter size hail, and winds of 50 to 65 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A complex of thunderstorms is expected to race eastward across the region on Tuesday night. Severe weather is likely over central Kansas with damaging winds of 70 to 75 mph and dime to quarter size hail. The primary severe threat is north of a line from Hutchinson to Emporia. Additional thunderstorm chances are possible on Wednesday, Friday and Saturday across the region. There is a conditional chance of severe storms east of the Kansas turnpike on Wednesday afternoon. Strong to severe storms are also possible Friday and Saturday. Heat indices may approach 105 on Friday across much of central, south-central, and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:37 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 19 min |
| Aug 7, 9:57 PM CDT | Special Weather Statement | ICT | Barton | 33 min |
| Aug 7, 10:39 PM CDT | Special Weather Statement | ICT | Reno | 36 min |
| Aug 7, 11:08 PM CDT | Special Weather Statement | ICT | Kingman | 37 min |
| Aug 7, 11:38 PM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| Aug 8, 12:04 AM CDT | Special Weather Statement | ICT | Harper | 26 min |
| Aug 8, 12:14 AM CDT | Special Weather Statement | ICT | Sumner | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.